Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generalized gradients and applications

Author: Frank H. Clarke
Journal: Trans. Amer. Math. Soc. 205 (1975), 247-262
MSC: Primary 26A51; Secondary 53C70
MathSciNet review: 0367131
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A theory of generalized gradients for a general class of functions is developed, as well as a corresponding theory of normals to arbitrary closed sets. It is shown how these concepts subsume the usual gradients and normals of smooth functions and manifolds, and the subdifferentials and normals of convex analysis. A theorem is proved concerning the differentiability properties of a function of the form $ \max \{ g(x,u):u \in U\} $. This result unifies and extends some theorems of Danskin and others. The results are then applied to obtain a characterization of flow-invariant sets which yields theorems of Bony and Brezis as corollaries.

References [Enhancements On Off] (What's this?)

  • [1] Jean-Michel Bony, Principe du maximum, inégalite de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés, Ann. Inst. Fourier (Grenoble) 19 (1969), no. fasc. 1, 277–304 xii (French, with English summary). MR 0262881
  • [2] Haïm Brezis, On a characterization of flow-invariant sets, Comm. Pure Appl. Math. 23 (1970), 261–263. MR 0257511
  • [3] F. H. Clarke, Necessary conditions for nonsmooth problems in optimal control and the calculus of variations, Thesis, University of Washington, 1973.
  • [4] -, Necessary conditions for nonsmooth variational problems (Proc. Fourteenth Biennial Sem. Canad. Math. Congr., 1974), Springer-Verlag, New York (to appear).
  • [5] V. F. Dem′janov and V. N. Malozemov, The theory of nonlinear minimax problems, Uspehi Mat. Nauk 26 (1971), no. 3(159), 53–104 (Russian). MR 0297378
  • [6] John M. Danskin, The theory of max-min and its application to weapons allocation problems, Econometrics and Operations Research, Vol. V, Springer-Verlag New York, Inc., New York, 1967. MR 0228260
  • [7] A. F. Filippov, Classical solutions of differential equations with multi-valued right-hand side, SIAM J. Control 5 (1967), 609–621. MR 0220995
  • [8] William Hogan, Directional derivatives for extremal-value functions with applications to the completely convex case, Operations Res. 21 (1973), 188–209. Mathematical programming and its applications. MR 0351463
  • [9] B. N. Pshenichnyi, Necessary conditions for an extremum, Translated from the Russian by Karol Makowski. Translation edited by Lucien W. Neustadt. Pure and Applied Mathematics, vol. 4, Marcel Dekker, Inc., New York, 1971. MR 0276845
  • [10] R. M. Redheffer, The theorems of Bony and Brezis on flow-invariant sets, Amer. Math. Monthly 79 (1972), 740–747. MR 0303024
  • [11] R. Tyrrell Rockafellar, Convex analysis, Princeton Mathematical Series, No. 28, Princeton University Press, Princeton, N.J., 1970. MR 0274683
  • [12] R. T. Rockafellar, Conjugate convex functions in optimal control and the calculus of variations, J. Math. Anal. Appl. 32 (1970), 174–222. MR 0266020
  • [13] R. T. Rockafellar, Existence and duality theorems for convex problems of Bolza, Trans. Amer. Math. Soc. 159 (1971), 1–40. MR 0282283, 10.1090/S0002-9947-1971-0282283-0
  • [14] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 26A51, 53C70

Retrieve articles in all journals with MSC: 26A51, 53C70

Additional Information

Keywords: Nondifferentiable functions, Lipschitz, generalized gradients, max functions, tangent cones, directional derivatives, flow-invariant sets
Article copyright: © Copyright 1975 American Mathematical Society